Lake Huron, 2011

Marine Thunderstorm Wind in Lake Huron, June 22, 2011

June 22, 2011 · NWS APX · 1 event in 1 county or zone

A band of thunderstorms moving out of Saginaw Bay produced locally gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A band of thunderstorms moving out of Saginaw Bay produced locally gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 22, 2:57 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 22, 2:57 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT WED JUN 22 2011

.SYNOPSIS.../ISSUED AT 356 PM/

UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT FEW DAYS ACROSS
NORTHERN MICHIGAN...AS LOW PRESSURE OVER WISCONSIN...SLOWLY SPINS
ITS WAY TOWARD THE AREA. THIS SYSTEM...ALONG WITH A LINGERING
FRONTAL BOUNDARY...WILL TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. A FEW STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...ALONG WITH DAMAGING WINDS AND HAIL. SHOWERS ARE ALSO
EXPECTED THURSDAY AND FRIDAY...AS THE LOW MOVES ACROSS THE GREAT
LAKES...BEFORE HIGH PRESSURE BRINGS A RETURN TO DRY WEATHER LATER
THIS WEEKEND.

AJS

&&

.SHORT TERM.../ISSUED AT 356 PM/...THIS EVENING AND TONIGHT

RATHER NON-SUMMERLIKE VERTICALLY STACKED DEEP LOW PRESSURE SLOWLY
PIVOTING ITS WAY INTO THE WESTERN LAKES THIS AFTERNOON...WITH
ATTENDANT WARM FRONT SLICING ACROSS SOUTHERN SECTIONS OF OUR AREA.
COLD FRONT ALSO BECOMING AN ATTRIBUTING FACTOR TO THIS AFTERNOONS
INCREASINGLY ACTIVE WEATHER...WITH THE LEADING EDGE OF THE "COOLER"
AIR CUTTING INTO SOUTHERN LAKE MICHIGAN. ABOVE FRONTS AND RATHER
COMPACT VORT LOBE ROTATING AROUND PARENT SYSTEM KICKING OFF SEVERAL
LINES OF NORTHEAST MOVING SHOWERS AND STORMS THIS AFTERNOON...WITH
JUST ENOUGH DAYTIME PREPPING OF OVERHEAD AIRMASS TO MAKE FOR
DEVELOPMENT OF SOME RATHER STRONG THUNDERSTORM CELLS. FORECAST
CONCERNS REMAINED CENTERED ON LINGERING SEVERE WEATHER AND HEAVY
RAIN THREAT INTO THIS EVENING...FOLLOWED BY ADDITIONAL RAIN CHANCES
LATER TONIGHT AS WHOLE SYSTEM SLOWLY TRANSLATES EAST.

MARGINAL SEVERE THREAT TO CONTINUE INTO THE EARLY EVENING HOURS...
ESPECIALLY ACROSS SOUTHEAST SECTIONS OF OUR AREA. COMBINATION OF
BACKING LOW LEVEL WIND FIELDS VICINITY WARM FRONT...COOLING MID
LEVELS...PRECIP CORE LOADING...AND MU CAPES EXCEEDING 1000 J/KG MAY
RESULT IN ORGANIZED STORM STRUCTURES. MAIN THREAT REMAINS DAMAGING
WINDS (ESPECIALLY VIA WET MICROBURSTS)...BUT MARGINALLY SEVERE HAIL
CANNOT BE RULED OUT GIVEN POTENTIAL FOR BRIEF ORGANIZED UPDRAFTS.
MAIN AXIS OF SHOWERS AND STORMS WILL CONTINUE NORTH THROUGH THE
EVENING FOLLOWING MID LEVEL VORT MAX...WEAKENING AS THEY DO SO WITH
LOSS OF DIURNAL INSTABILITY. HEAVY RAINS REMAIN A POSSIBILITY INTO
THE EVENING GIVEN NEAR 1.50 INCH PWAT VALUES AND VERY EFFICIENT RAIN
PRODUCERS NOTED WITH INDIVIDUAL CELLS. BREAK IN THE ACTION EXPECTED
BEHIND THIS WAVE...WITH ADDITIONAL SHOWERS MOVING BACK INTO THE
REGION LATER TONIGHT AS MAIN UPSTREAM WAVE APPROACHES. THUNDER
THREAT SHOULD BE EVENTUALLY GONE BY MIDNIGHT AS INSTABILITY IS LOST.
OTHERWISE...A CLOUDY AND SOMEWHAT MILD OVERNIGHT...WITH OVERNIGHT
LOWS IN THE 50S TO LOWER 60S.

MSB

&&

.LONG TERM.../ISSUED AT 356 PM/...THURSDAY AND BEYOND

THURSDAY AND FRIDAY...UPPER AND SFC LOWS WILL SLOWLY TRACK OVERHEAD
THURSDAY BEFORE SCOOTING OFF TO THE EAST FRIDAY. UPSTREAM SATELLITE
AND RADAR SHOWING WHAT/S AHEAD. WIDESPREAD LOW LEVEL CLOUDS WILL
GRADUALLY ENGULF ALL OF NRN MICHIGAN...ALONG WITH SHOWERY WEATHER
FOR MAINLY IN THE AFTERNOON. THERE ARE SEVERAL TROUGHS WHIPPING
AROUND THE LOW PRESSURE...AND SHOWERS WILL BE MORE CONCENTRATED
ALONG THESE FEATURES. REGARDLESS...WET AND GLOOMY WEATHER IS IN
STORE THROUGH FRIDAY NIGHT. CAN FORESEE SOME BREAKS FRIDAY
AFTERNOON...AND EVENING BEFORE SKIES BECOME ALL CLOUDY AGAIN FRIDAY
NIGHT. THESE CLOUDS WILL ALSO BE LOW...WITH POSSIBLE FOG ON THE
HIGHER TERRAIN AS NOCTURNAL COOLING OF THE MOIST BOUNDARY LAYER
LOWERS CLOUD HEIGHTS. FROM A THUNDER PERSPECTIVE THE BEST SHOT WILL
BE THURSDAY AFTERNOON AS SOMEWHAT COOL POCKET OF AIR ALOFT CREATES A
LITTLE INSTABILITY. THERE IS SOME POTENTIAL FOR A FEW BREAKS IN THE
OVERCAST...LEADING TO SOME DIURNAL WARMING AND INSTABILITY (A FEW
HUNDRED J/KG). SEVERE STORMS NOT EXPECTED. THE SHOWERS WILL BE LESS
COMMON FRIDAY/POSSIBLY JUST DRIZZLE AT TIMES.

SATURDAY THROUGH TUESDAY...SKIES WILL START OUT CLOUDY WITH SOME FOG
EARLY SATURDAY MORNING...BEFORE THE SHALLOW LOW LEVEL MOISTURE THINS
FURTHER AND MIXES INTO A CUMULUS DECK. THE DRYING ATMOSPHERE WILL BE
COMPLIMENTS OF HIGH PRESSURE AND RELATIVELY SHALLOW MID LEVEL
RIDGING ARRIVING INTO THE WESTERN GREAT LAKES. THIS HIGH PRESSURE
AND HEIGHT RISES WILL SETTLE OVERHEAD BY SUNDAY MORNING...THEN HEAD
EAST OF US MONDAY. THESE WILL BE BEAUTIFUL DAYS WITH WARMING
TEMPERATURES INTO THE 70S AND LIGHT WINDS. THE PRESSURE GRADIENT
TIGHTENS MONDAY NIGHT AND TUESDAY AHEAD OF A FAIRLY WELL AGREED UPON
SHORTWAVE AND COLD FRONT TO PASS BY IN THE MONDAY NIGHT TO TUESDAY
NIGHT TIMEFRAME. EARLY TREND INDICATIONS ARE THAT THIS FRONT MAY
ARRIVE MORE QUICKLY. OUR NEXT CHANCE OF SHOWERS AND STORMS WILL
RESIDE WITH THIS COLD FRONT.

SMD

&&

.MARINE.../ISSUED AT 356 PM/

SLOW MOVING LOW PRESSURE WILL CONTINUE TO HEAD TOWARD THE GREAT
LAKES TONIGHT...PASSING OVER THE NEARSHORES THURSDAY...THEN TRACK
EAST FRIDAY. HIGH PRESSURE ARRIVES OVER THE WEEKEND. WINDS WILL
BECOME LIGHTER AND MORE VARIABLE THROUGH THURSDAY AS THE LOW MOVES
DIRECTLY OVERHEAD. WINDS INCREASE AGAIN WITH THE PASSAGE OF THE
LOW...BECOMING MORE WEST AND NORTHWEST BY FRIDAY. LATE FRIDAY
AFTERNOON AND INTO SATURDAY...THERE MAY BE A NEED FOR A HANDFUL OF
SMALL CRAFT ADVISORIES. WILL HAVE TO EXTEND THE CURRENT ADVISORY FOR
MOST OF THE NEARSHORE OF NRN LAKE HURON DUE TO RESIDUAL CHOPPY
WAVES.

SMD

&&

.AVIATION.../ISSUED AT 145 PM/...VALID FOR 18Z TAFS

MVFR/IFR LOW CLOUD DOMINATED FORECAST THROUGH THIS TAF DURATION AS
WESTERN LAKES LOW PRESSURE SLOWLY PIVOTS INTO THE REGION.
AFTERNOON SHOWER AND STORM ACTIVITY WILL DISSIPATE LATER THIS
AFTERNOON AND EVENING...WITH SHOWERS ONCE AGAIN INCREASING IN
COVERAGE WEDNESDAY MORNING. BR EXPECTED TO CONTINUE/REDEVELOP THIS
EVENING AND CONTINUE INTO WEDNESDAY.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345>348.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 22, 3:05 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT WED JUN 22 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
405 PM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN
THROUGH THIS EVENING.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...SOUTH OF A LINE FROM
LAKE CITY TO HARRISVILLE. ANY SEVERE STORMS WILL PRODUCE HAIL OF
AROUND AN INCH IN DIAMETER... AND WIND GUSTS TO NEAR 60 MPH.

SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN IN NORTH
CENTRAL AND NORTHEAST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON. THESE WILL
NOT BE SEVERE.

THUNDERSTORMS ARE AGAIN POSSIBLE IN THE MONDAY NIGHT TO TUESDAY
NIGHT TIME FRAME ACROSS NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY ANY DAMAGE REPORTS TO THE NATIONAL WEATHER
SERVICE.

MSB

In the hours before

Local storm report, Jun 22, 12:54 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
154 PM EDT WED JUN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0148 PM     WATER SPOUT      1 E MAPLETON            44.90N  85.50W
06/22/2011                   LMZ323             MI   TRAINED SPOTTER

            SPOTTER REPORTED DISSIPATING WATER SPOUT ON THE EAST
            ARM OF GRAND TRAVERSE BAY.

&&

EVENT NUMBER APX1100522

BERGER
Local storm report, Jun 22, 2:27 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
327 PM EDT WED JUN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             MAPLE CITY              44.85N  85.87W
06/22/2011  M0.70 INCH       LEELANAU           MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100523

AJS
Local storm report, Jun 22, 2:35 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT WED JUN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     2 SW WEST BRANCH        44.26N  84.26W
06/22/2011  E45 MPH          OGEMAW             MI   LAW ENFORCEMENT

            BARN ROOF BLOW OFF

&&

EVENT NUMBER APX1100524

AJS
Local storm report, Jun 22, 2:47 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT WED JUN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     2 W BELLAIRE            44.98N  85.25W
06/22/2011  E40 MPH          ANTRIM             MI   NWS EMPLOYEE

            2 TREES DOWNED

&&

EVENT NUMBER APX1100525

AJS
Local storm report, Jun 22, 3:06 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT WED JUN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     HILLMAN                 45.07N  83.90W
06/22/2011  E45 MPH          MONTMORENCY        MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100526

AJS

The radar

The NCL Michigan radar (KAPX), 126 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 22, 3:28 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 2.81 mi S of Tawas Point
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.210, -83.469

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326449.